News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Opiate Withdrawal during Pregnancy


 ezkapaid - Wed Jun 30, 2010 1:42 pm

My girlfriend is 4 months pregnant and is trying to withdraw from methadone. She has successfully gotten down to 8mg a day, and has been there for a couple months now, but she feels sick with the exception of about 4 hours after her dose kicks in. She works at night as a waitress, and in order to save the money she needs to save so she can stop working, she needs to be well when she works. I initially supported her tapering off, but after reading about the risks of being in withdrawal during pregnancy, I'm not sure which is worse: Having a baby born addicted to opiates, or having the stress combined with her withdrawal symptoms potentially cause a premature birth.
I am particularly concerned that a developing fetus could have difficulty developing its endorphin-producing faculties when it has no use for endorphins in the womb. It is my worst fear that my child will grow up with a tendency towards painkiller and heroin use. However, her fear of these side effects is causing her to go through a continuous mild to moderate discomfort that seems, frankly, ridiculous even to someone who is intimate with the ebb and flow of opiate use like myself. That type of constant stress cannot be any healthier for mother or child.
I appreciate any input a professional would have to share about this, but my primary question is: Can she expect to feel better at any point during her pregnancy, providing she maintains her dose and avoids any other opiate use? Or will it be necessary for her to go back to 10 or more milligrams to feel enough relief to sleep regularly? I understand 30 days is a normal amount of time needed for the average addict to feel physically better quitting cold turkey; and from a much higher dose. As I said, it has been almost 2 months at this exact dose, and it seems that the methadone at this dosage, with her increasing weight, is effectively suppressing her body's ability to recover and produce natural opiates and endorphins. Please help me to help her.
 Faye Lang, RN, MSW - Mon Jul 12, 2010 3:41 pm

Hello, ezkapaid,

Methadone is a pregnancy risk Category B drug. This means that either animal studies have shown no risk, but there have been no controlled studies on pregnant women to confirm it, or that animal studies have shown no adverse effects that have not been confirmed in controlled studies in women in the first trimester and there is no evidence of harm in later trimesters of pregnancy. Nausea, vomiting, constipation and malaise are known side effects of Methadone and pain is not a usual side effect. Methadone is the indicated drug for maintenance during pregnancy, and it prevents loss of pregnancy due to opiate use. When the mother is taking Methadone, the unborn child will show decreased viability per fetal monitor (strips) during the last trimester. It's also vital that the doctors and nurses attending the mother during labor are informed or reminded of the mother's Methadone maintenance, so that opiate antagonists are not used in pain management; such drugs can endanger the newborn. After the birth, gradual weaning of Methadone is easier on the mother than abrupt withdrawal. Your best option is to have your firlfriend see her physician for evaluation of the cause of her pain and other symptoms, and to discuss in detail her concerns about her unborn child and any methadone effect on the child. Methadone withdrawal during her pregnancy may not be recommended or necessary, but this is best determined by her physician. Good luck to all of you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here